MAUDE Adverse Event Report: BELMONT MEDICAL TECHNOLOGIES CRITICOOL; THERMAL REGULATING SYSTEM

BELMONT MEDICAL TECHNOLOGIES CRITICOOL; THERMAL REGULATING SYSTEM
Catalog Number 508-03521
Medical Device Problem Code Device Handling Problem (3265)
Health Effect - Clinical Code Skin Inflammation/ Irritation (4545)
Date of Event 05/01/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The internal complaint file (b)(4) has been logged for this incident for traceability.The curewrap involved in this incident was returned to belmont medical technologies for evaluation on may 29th, 2023.The distributor reported on 04 may 2023 that a user in the netherlands indicated that a patient being treated with a curewrap® got burn marks on their arm.The clinilogger data from the criticool device the curewrap was used with was requested to review the temperature of the water during the time of event, but this was not available for investigation.Images of the skin of the patient were provided and markings could be confirmed.It could not be determined if these were caused from extended pressure or temperature.Belmont requested additional information from the distributor which showed that that the patient was 3 years old, however an infant curewrap was used to treat the patient.The use of an undersized wrap may have contributed to the marks seen on the patient's skin.It was also seen from the images that the patient's arms were wrapped.The additional information provided also stated the patient's skin was not checked in 10 hours.Skin should be checked every 4 hours, if not, more regularly.The patient was indicated as being on their side in one position for 3 hours, typical practice is that patients are rotated every 2 hours and some hospitals will rotate every one hour.The patient was put into a "thiopental induced coma." thiopental is an older barbiturate medication which is a sedative and can be used as an anesthetic.It can cause allergic side effects, including skin rash.No previous incident of this nature has been identified and it was stated that there was no adverse patient consequences.The circulating water temperature in the device is limited by software to 40.8 c and by hardware to 42 c.These temperatures are not expected to cause burns.The operator's manual informs the user, "pressure sores may appear or develop when soft tissue is compressed between a bony prominence and external surface.The use of the criticool® system does not prevent this from happening" and "caution should be taken when using curewrap® with patients that have underlying skin conditions".The user manual details that the arms should not be wrapped and states the type of wrap that should be utilized for each patient size.Belmont is currently investigating the returned curewrap.Without results of the device investigation, no final conclusions can be drawn.A follow-up report will be submitted once the investigation is complete and additional information becomes available.
 
Event or Problem Description
The distributor reported on 04 may 2023 that a user in the netherlands indicated that a patient being treated with a curewrap® got burn marks on their arm.
 
Additional Manufacturer Narrative
The cited wrap was reviewed by belmont engineering, however no issues were found with the wrap that would have contributed to a burn.The maximum water temperature of the device is 40.8 degrees celsius which is not a temperature that would likely contribute to a burn.The clinilogger data was requested to determine what temperature the water was at the time of event, however this was not available.Additional information was provided that the patient's arms were wrapped.The curewrap user manual shows images of how to correctly wrap the patient which does not include the arms.It was also reported that the patient's skin was not checked during a period of 10 hours.Skin should be checked every 4 hours, if not more regularly.A possible source of the marks seen on the skin are pressure related from wrapping the arms and not checking the skin at least every 4 hours.Another potential cause of the marks could be an allergic side effect from the thiopental used to induce the reported coma.Thiopental is known to potentially cause skin reactions.No device malfunction could be verified and the root cause of the marks could not be determined.The wrap was replaced to resolve the issue.Attempts were made to schedule a call with the customer on 5/24, 5/31, 6/14, and 6/26 to review the event, however no response was received.The customer was reminded of methods to prevent pressure related injures during thermoregulation via a letter which was provided to the distributor on 7(b)(6).

Brand Name
CRITICOOL
Common Device Name
THERMAL REGULATING SYSTEM
Manufacturer (Section D)
BELMONT MEDICAL TECHNOLOGIES
780 boston road
billerica
Manufacturer (Section G)
BELMONT MEDICAL TECHNOLOGIES
780 boston road
billerica
Manufacturer Contact
urja jani
780 boston road
billerica, MA 01821
MDR Report Key17042992
Report Number1219702-2023-00025
Device Sequence Number8739520
Product Code DWJ
UDI-Device Identifier17290012127196
UDI-Public17290012127196
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K083662
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Other Health Care Professional
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 07/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number508-03521
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/29/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/04/2023
Supplement Date Received by Manufacturer05/04/2023
Initial Report FDA Received Date06/01/2023
Supplement Report FDA Received Date07/31/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown